Alert archive / Wisconsin / Winter Storm Watches in 2023

Winter Storm Watch 4, NWS Twin Cities, MN

February 25, 20237 counties in Wisconsin

NWS Twin Cities, MN issued this winter storm watch at Feb 25, 2023, 2:39 PM CST for 7 counties in Wisconsin. It took effect at Feb 27, 2023, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 25, 2023, 2:39 PM CST (20:39 UTC)
In effect from
Feb 27, 2023, 12:00 AM CST
Expired
Feb 26, 2023, 4:03 AM CST
In force
Issued by
NWS Twin Cities, MN

Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 146 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
111 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WWUS43 KMPX 252039
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
239 PM CST Sat Feb 25 2023

WIZ014-023-025-028-260830-
/O.NEW.KMPX.WS.A.0004.230227T0600Z-230227T1500Z/
Polk-St. Croix-Dunn-Eau Claire-
Including the cities of Osceola, Hudson, Menomonie, 
and Eau Claire
239 PM CST Sat Feb 25 2023

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
EARLY MONDAY MORNING...

* WHAT...Heavy freezing rain possible. Total ice accumulations of
  around one quarter of an inch possible. Winds could gust as high
  as 35 mph.

* WHERE...Polk, St. Croix, Dunn and Eau Claire Counties.

* WHEN...From late Sunday night through early Monday morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

WIZ015-016-027-260830-
/O.NEW.KMPX.WS.A.0004.230227T0600Z-230227T1800Z/
Barron-Rusk-Chippewa-
Including the cities of Rice Lake, Ladysmith, and Chippewa Falls
239 PM CST Sat Feb 25 2023

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY MORNING...

* WHAT...Heavy freezing rain possible. Total ice accumulations of
  around one quarter of an inch possible. Winds could gust as high
  as 35 mph.

* WHERE...Barron, Rusk and Chippewa Counties.

* WHEN...From late Sunday night through Monday morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Borghoff
2 follow-up statements
377 
WWUS43 KMPX 260626
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1226 AM CST Sun Feb 26 2023

WIZ014-023-025-028-261430-
/O.CON.KMPX.WS.A.0004.230227T0600Z-230227T1500Z/
Polk-St. Croix-Dunn-Eau Claire-
Including the cities of Osceola, Hudson, Menomonie, 
and Eau Claire
1226 AM CST Sun Feb 26 2023

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY MORNING...

* WHAT...Heavy freezing rain possible. Total ice accumulations of
  around one quarter inch possible. Winds could gust as high as 35
  mph.

* WHERE...Polk, St. Croix, Dunn and Eau Claire Counties.

* WHEN...From late tonight through Monday morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

WIZ015-016-027-261430-
/O.CON.KMPX.WS.A.0004.230227T0600Z-230227T1800Z/
Barron-Rusk-Chippewa-
Including the cities of Rice Lake, Ladysmith, and Chippewa Falls
1226 AM CST Sun Feb 26 2023

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY MORNING...

* WHAT...Heavy freezing rain possible. Total ice accumulations of
  around one quarter of an inch possible. Winds could gust as high
  as 35 mph.

* WHERE...Barron, Rusk and Chippewa Counties.

* WHEN...From late tonight through Monday morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
125 
WWUS43 KMPX 261003
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
403 AM CST Sun Feb 26 2023

...ICY PRECIPITATION LIKELY LATE TONIGHT THROUGH MONDAY...

.A strong storm system will bring widespread precipitation to
central and southern Minnesota into western Wisconsin late tonight
through most of Monday. The precipitation will start out as a mix
of rain and freezing rain late tonight, with the icy 
precipitation most likely north of a line from Appleton to Anoka 
MN to Durand WI. The precipitation will gradually mix with rain 
and snow late Monday morning then change over to all snow Monday 
afternoon and evening before ending. The highest ice amounts are 
expected in western Wisconsin, where around one quarter inch of 
ice is likely. Going westward across central Minnesota, ice 
accumulations may reach one to two tenths of an inch.

A Winter Storm Warning is in place for much of western Wisconsin
while a Winter Weather Advisory is in place for central Minnesota
north of a line from Appleton to Litchfield to Anoka to 
Stillwater, continuing through Pierce and Pepin counties in 
western Wisconsin.

At this time, freezing rain is not expected inside or south of the
Interstate 694 and 494 loop around the Twin Cities.


WIZ014-023-025-028-261900-
/O.UPG.KMPX.WS.A.0004.230227T0600Z-230227T1500Z/
/O.NEW.KMPX.WS.W.0005.230227T0600Z-230228T0000Z/
Polk-St. Croix-Dunn-Eau Claire-
Including the cities of Osceola, Hudson, Menomonie, 
and Eau Claire
403 AM CST Sun Feb 26 2023

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
CST MONDAY...

* WHAT...Freezing rain, occasionally mixed with snow. Total snow
  accumulations of up to two inches and ice accumulations of
  around one quarter inch. Winds gusting as high as 40 mph.

* WHERE...Polk, St. Croix, Dunn and Eau Claire Counties.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions may impact the Monday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

WIZ015-016-027-261900-
/O.UPG.KMPX.WS.A.0004.230227T0600Z-230227T1800Z/
/O.NEW.KMPX.WS.W.0005.230227T0600Z-230228T0000Z/
Barron-Rusk-Chippewa-
Including the cities of Rice Lake, Ladysmith, and Chippewa Falls
403 AM CST Sun Feb 26 2023

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
CST MONDAY...

* WHAT...Freezing rain, occasionally mixed with snow. Total snow
  accumulations of up to 3 inches and ice accumulations of around
  one quarter inch. Winds gusting as high as 40 mph.

* WHERE...Barron, Rusk and Chippewa Counties.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Monday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ047-055-057>059-061-063-WIZ024-026-261900-
/O.NEW.KMPX.WW.Y.0010.230227T0600Z-230228T0000Z/
Stevens-Swift-Kandiyohi-Meeker-Wright-Anoka-Washington-Pierce-
Pepin-
Including the cities of Morris, Benson, Willmar, Litchfield, 
Monticello, Blaine, Stillwater, River Falls, and Durand
403 AM CST Sun Feb 26 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY...

* WHAT...Freezing rain, occasionally mixed with snow. Total snow 
  accumulations of up to one inch and ice accumulations of up to 
  one tenth of an inch. Winds gusting as high as 35 mph.

* WHERE...Portions of central, east central and west central 
  Minnesota and west central Wisconsin.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Monday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ041>045-048>053-261900-
/O.NEW.KMPX.WW.Y.0010.230227T0600Z-230228T0000Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Pope-Stearns-Benton-
Sherburne-Isanti-Chisago-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Glenwood, St Cloud, Sauk Rapids, Elk River, 
Cambridge, and Center City
403 AM CST Sun Feb 26 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY...

* WHAT...Freezing rain, occasionally mixed with snow. Total snow 
  accumulations of up to one inch and ice accumulations of between
  one and two tenths of an inch.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Monday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

JPC

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Feb 25, 11:38 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 25, 11:38 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1138 AM CST Sat Feb 25 2023

.UPDATE...
Issued at 1135 AM CST Sat Feb 25 2023

Update to include the 18z aviation discussion below.

UPDATE Issued at 532 AM CST Sat Feb 25 2023

Updated to include 12z aviation discussion below.

&&

.DISCUSSION...(Today through Friday)
Issued at 305 AM CST Sat Feb 25 2023

KEY MESSAGES:

- Widespread precipitation late Sunday night into Monday. Accumulating
  ice & snow are likely, in addition to rain.

Quiet weather is expected this weekend through Sunday morning, as
brief ridging develops aloft over the region. Light snow will linger
through sunrise across western Minnesota this morning, but clearing
skies from west to east will lead to a mostly sunny Saturday with
temperatures warming into the mid to upper 20s. Warmer temperatures
in the mid to upper 30s are expected Sunday as strong southerly flow
develops in advance of a strengthening area low pressure over the
central Plains.

This system will reach the Upper Midwest by Sunday night with
widespread precipitation expected across southern & eastern Minnesota
through western Wisconsin from late Sunday night through Monday
evening. Anomalously strong southerly flow with this system will
result in PW values & low-level temperatures both reaching well above
the 90th percentile in regards to typical values for February. This
means that we're expecting fairly heavy precipitation amounts with
this system of around an inch across southeast MN & western
Wisconsin, & that much of this precipitation will fall as liquid, as
the anomalously warm low-level temperatures create a warm layer of
air near the surface. What still remains in question is how much of
this liquid precipitation falls as rain & how much falls as freezing
rain, which will depend on surface temperatures Sunday night through
Monday. Models actually have surface temperatures warming overnight
into Sunday morning as precipitation begins in the warm sector of the
cyclone. This means that the best chance for freezing rain will
likely come at the onset of precipitation, with the duration &
accumulation amounts deepening on how long it takes for surface
temperatures to warm above freezing. The general consensus suggests
the best chance for sub-freezing surface temperatures & thus ice
accumulation will be across east-central Minnesota & northwest WI,
especially the farther north of Interstate 94 one goes. There
remains quite a large spread in terms of possible ice accumulations,
but ice accumulations of a tenth to a quarter of an inch can not be
ruled out, especially across northwest Wisconsin. Farther south
across southeast Minnesota & west-central Wisconsin, mostly rain
looks is expected with perhaps an initial bout of freezing rain as
precipitation begins late Sunday night. Areas that do see ice
accumulation overnight will likely see those impacts lessened by
Monday morning as surface temperatures warm above freezing & results
in just rain across the area. Eventually colder air will advect into
the region on the back side of the surface low during Monday
afternoon, which will allow the warm layer near the surface to cool
enough for liquid precipitation to transition over to snow. The
precipitation intensity will be decreasing by this time, so any snow
accumulation is expected to be light and on the order of an inch or
two. The snow will end by Monday night as the system moves off to the
east.

Another chance for precipitation comes midweek as a shortwave is
forecast to pass through the Upper Midwest late Tuesday into
Wednesday. The overall model consensus suggests temperatures will be
cold enough for this precipitation to fall as snow, with generally
light accumulations expected for now. The active pattern continues
with another chance for precipitation looking possible this weekend.
temperatures will generally remain close to seasonal values through
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1135 AM CST Sat Feb 25 2023

VFR categories for nearly all sites this TAF period. Visible
satellite imagery showed clearing skies throughout this morning with
EAU being the last to rid of their SCT015 stratus deck and now
reporting SKC. Southwest to westerly winds will be slightly increasing
to 10-15 kts before becoming light and variable overnight. There was
a small potential of patchy fog developing in Southern MN therefore
introduced a brief period of MVFR FG for RWF and MKT. MSP and RNH
could potentially see some patchy fog as well however confidence was
too low at this time to include in the amendment. After Sunday's
sunrise, winds will shift to the southeast and increase into the
afternoon ranging from 10-15kts.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Mon...MVFR/IFR. -RA likely. Chc -SN. Wind NE 10-15 kts becoming NW.
Tue...VFR. Wind W 5-10 kts becoming S.
Wed...MVFR likely. Chc -SN. Wind NE 10-15 kts becoming N.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...ETA
AVIATION...RMD
Hazardous weather outlook, Feb 25, 3:38 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 AM CST Sat Feb 25 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
260945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 AM CST Sat Feb 25 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Mixed wintry precipitation is likely Sunday night through Monday
across southern and eastern Minnesota into western Wisconsin.
Some light ice and snow accumulations are possible. Rain could
lead to ponding of water on streets if storm drains are not clear
of snow.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Winter Storm Watches in Wisconsin, 2023Every winter storm watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.